(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
Acetaminophen poisoning is an overdose of the over-the-counter (OTC) pain medication, acetaminophen (eg, Tylenol). These drugs are usually safe when used as recommended. The maximum daily dose of acetaminophen is four grams. Patients with chronic diseases (especially liver disease) may need to limit themselves to three grams a day. Acetaminophen poisoning may occur as a result of one large dose or chronic overdoses. This is a potentially serious condition that requires care from your doctor.
An overdose of acetaminophen can result from:
- Intentional overdose (eg, suicide attempt)
- Accidental overdose (eg, unsupervised children, altered judgment regarding appropriate acetaminophen intake, or when abusing alcohol))
- Combining medications that contain acetaminophen (Acetaminophen is found in more combination products than any other drug; examples include acetaminophen and codeine, as well as acetaminophen and aspirin.)
- Toxic levels of acetaminophen may also occur in patients with liver failure who are taking recommended doses
A risk factor is something that increases your chance of getting a disease or condition.
The following factors increase your chance of developing acetaminophen poisoning:
- Age: 15-24 years or older than 40 years (People over 40 are more likely to have severe effects.)
- Gender: female
- Suicidal behavior
- Excessive sweating
- Pale skin
- Symptoms of liver failure:
Jaundice Skin from Damaged Liver
Your doctor will ask about your symptoms and medical history, and perform a physical exam. Tests may include the following:
- Blood tests—done to determine the level of acetaminophen in your blood and to determine liver function (eg, liver enzyme tests, coagulation tests)
- Rumack-Matthew nomogram—an assessment to determine the effect on the liver. The test measures blood levels of acetaminophen relative to the time since ingestion of the medication.
Talk with your doctor about the best treatment plan for you. Treatment options include:
For children who have relatively low levels of acetaminophen in their blood, monitoring at home may be recommended.
Your doctor may recommend activated charcoal. This can help prevent acetaminophen from absorbing in the gastrointestinal tract. It is taken by mouth.
In most cases, N-acetylcysteine, an amino acid, will be given by mouth or IV (through the vein) as an antidote.
If you are diagnosed with acetaminphen poisoning, follow your doctor's instructions.
To help reduce your chances of getting acetaminophen poisoning, take the following steps:
- Follow your doctor's or the package directions regarding dosing and duration of therapy when taking acetaminophen; always ask your doctor if you have questions.
- Do not substitute sustained-release acetaminophen preparations for immediate-release preparations without adjusting the dosing interval.
- When taking combination medications (eg, cold medications), read the label to determine if acetaminophen is an ingredient; avoid taking multiple medications at once that contain acetaminophen.
- Avoid heavy alcohol intake.
American Academy of Pediatrics
American Association of Poison Control Centers
Canadian Institute for Health Information
Children's Safety—Canadian Poison Control Centers
AAP policy on acetaminophen toxicity in children. American Academy of Family Physicians website. Available at: http://www.aafp.org/afp/20011201/clinical.html#3. Accessed February 14, 2007.
Acetaminophen poisoning. DynaMed website. Available at: http://dynamed102.epnet.com/Detail.aspx?id=113862#charc. Accessed February 14, 2007.
Anker AL, Smilkstein MJ. Acetaminophen. Concepts and controversies. Emerg Med Clin North Am . 1994 May; 12(2): 335-49.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med . 1996 Dec 1;125(11):940.
Last reviewed November 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.